CSN Login
Members Online: 9

When does the pain, diarrhea with alternating constipation stop?

Donna M
Posts: 25
Joined: Jul 2010

I am one month post treatment. Most of the time I am OK, but there are times when I have "endless diarrhea" that lomotil and immodium don't even touch. My anus gets so sore and swollen, then right after the diarrhea episodes comes the "Constipation set" that can bring me to my knees. When is this going to end? Ever?

mp327's picture
mp327
Posts: 2903
Joined: Jan 2010

You are experiencing the same rollcoaster of bowel issues that I did immediately following the end of treatment. I had much more diarrhea than constipation, and found that the diarrhea was preferable. Bouts of constipation would cause me a lot of pain along with bleeding. The good news is that it will get better! One thing I would recommend is keeping a food journal. Tracking what you eat and how your bowels react afterwards can alert you to trigger foods that bring on the diarrhea or constipation. My rad onc also recommended taking immodium on a routine basis--one every day, to ward off the big D. That helped. I found that early in my post-treatment phase I could not eat a lot of fruits or veggies because they caused diarrhea. I had to gradually introduce them back into my diet, and in the beginning could not tolerate anything in raw form. I still can have problems digesting salad, even at 2 years post-treatment. At my first appt. with my colorectal doc after treatment ended, I asked her what I should be eating and she said "Anything you want." Yeah, right. Not good advice, as I found out. Just hang in there, things will improve with time.

Martha

z's picture
z
Posts: 1251
Joined: May 2009

Hi Donna,

I had the diarreha issues, more than constipation. I used the brat diet, and was fortunate to be off work so I could be close to the bathroom. It does get better and like Martha said use the immodium and that will help the diarreha. I don't know if your on pain meds but they will cause constipation. I did use the pain meds, but really didn't have a problem with the constipation. One day at a time you will see improvement, its just the anal canal has been shrunk and burned and needs time to heal. Make sure you pat and do not rub as that will break down the tissue more. Are you using the silverdyne cream for the burn as that will help to heal the skin. I wish you well Lori.

Donna M
Posts: 25
Joined: Jul 2010

The brat diet, immodium and lomotil don't even BEGIN to slow down the diarrhea. It runs its course, then the next 2 days no bowel movements or tiny ones - proctitis is so annoying! Then I have several large soft BMs but my rear is so swollen and tender it just brings me to my knees with pain. This is when I take a LONG green tea sitz bath, take a pain med and mix up my special butt paste of desitin, A&D, lidocane gel and tronolone, once that is on, I sit and wait for it all to kick in. After about 20 min i am fine until the next BM, and it's like flipping a coin as to whether it will be diarrhea or soft constipation. I can barely eat cooked veggies right now. Not even looking at salad though I am LONGING for one.

nonichol's picture
nonichol
Posts: 114
Joined: Jul 2010

Donna,
Hang in there it does get better. In some ways the first month after treatment was my worst. I completed treatment August 26th 2010. As long as I can avoid constipation I do not have much pain or bleeding. I also used tea sitz baths, I think it really helped, especially during radition treatments, and for awhile after to continue healing. Take care.
Norma

sephie's picture
sephie
Posts: 523
Joined: Apr 2009

hey, bless you. give yourself time. i am 15 months post tx and still have 3 - 5 movements a day which I have been working on with a bowel management program that seems to not work for me. the more BM's, the more the swelling and pain. you are early in the healing process. keep on trying. yes, try to get off any pain meds if you can. i took miralax and /or Kondremul when i needed to keep things soft. I took immodium and lomotil to slow things down but it did not work too well. I still have chronic swelling and soreness on the left side of my anus even when I do not have diarrhea. does anyone have this????

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network